Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Miami, FL

July 3, 2002Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 3, 2002, 2:56 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 2:56 PM EDT (18:56 UTC)
Expired
Jul 3, 2002, 4:00 PM EDT
In force
64 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 80 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:00 PM EDTThunderstorm Wind 70 ELighthouse Pt, FLA pool enclosure was damaged, tiles were taken off of a roof and large trees were uprooted. A SKYWARN spotter estimated winds above 60 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1802 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS52 KMFL 031856
SVRMIA
FLC011-099-032000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
253 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  SOUTHEASTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 400 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER LIGHTHOUSE POINT...MOVING NORTHEAST AT  
  10 MPH. THE SKYWARN SPOTTER ESTIMATES WIND GUSTS TO 60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIGHTHOUSE POINT AND POMPANO BEACH BY 255 PM EDT
  BOCA RATON BY 300 PM EDT
  HIGHLAND BEACH BY 310 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 2628 8025 2615 8011 2625 7989 2643 8006

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:22 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 3, 12:22 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1221 PM EDT WED JUL 3 2002

S FLA WILL REMAIN UNDER PSEUDO OMEGA BLOCK THROUGH FRIDAY. THAT
IS, BROAD TROUGH ON U.S. W COAST WITH HIGH PRESSURE OVER INTERIOR
WITH A BROAD BAGGY TROUGH OVER THE SE U.S. AND FLA. PAST FRI, RIDGE
BUILDS OVER THE INTERIOR OF COUNTRY WITH EXTENSION BUILDING E OVER
THE SE U.S. INTO THE ATLC. SURFACE RIDGE S OF AREA OVER BAHAMAS AND
FLA STRAITS IN RESPONSE MOVES N OVER S FLA PENINSULA.

FOR THE NEAR TERM, TONIGHT THROUGH FRI NIGHT, AS MENTIONED ABOVE,
TROUGH ALOFT OVER S FLA BUT SURFACE ACROSS S FLA FEATURE WITH
SURFACE LOW IN ATLC SLOWLY FILLS AND DISSIPATES. DIURNAL CONVECTION
EXPECTED TO CONTINUE OVER WATER AT NIGHT (ESPECIALLY GULF STREAM)
AND AFFECTING MAINLY INTERIOR AND E DURING THE DAY AS UPPER TROUGH
KEEPS A SOUTHWESTERLY FLOW OVER S FLA. AGAIN, THOUGH SOME DRYING
ALOFT AND LOWER PRECIPITABLE WATER IN FORECASTED SOUNDINGS, FEEL AVN
POPS TOO LOW AND WILL LEAN UPON NGM/MET GUIDANCE. TEMPS REASONABLE
ALL GUIDANCE.

IN THE EXTENDED PERIOD, SAT THROUGH WED, RIDGE SURFACE AND ALOFT
BUILDS OVER SE U.S. WITH A DEEPENING E TO SE FLOW. THIS GETTING MORE
LIKE NORMAL WITH NOCTURNAL/EARLY MORNING ACTIVITY E AND INTERIOR AND
W AFTERNOON/EARLY EVENINGS. NOTE OF CAUTION, MODELS HAVE BEEN TRYING
TO ESTABLISH THIS NORMAL PATTERN FOR SEVERAL WEEKS NOW AND ALL THAT
S FLA HAS EXPERIENCED HAS BEEN BRIEF FLIRTATIONS. WELL WAIT AND SEE
BUT GO WITH MODELS FOR NOW.

IN THE MARINE ZONES, SW FLOW GENERALLY 10 KNOTS OR LESS TONIGHT
THROUGH FRIDAY SHIFTING TO A SE FLOW ON FRIDAY NIGHT INTO SAT.
WIND SE SUNDAY AND MON POSSIBLY BECOMING 10 TO 15 KNOTS. NO
HIGHLIGHTS THOUGH.

NIL HIGHLIGHTS FIRE WEATHER.

.CRYSTAL FACE...ACTIVE THUNDERSTORM DAY AGAIN IN STORE FOR THURSDAY
WITH CELLS DEVELOPING AGAIN OVER THE WEST AND INTERIOR PORTIONS OF
SOUTH FLORIDA. STEERING WINDS WILL MOVE THESE STORMS TO THE EAST
/NORTHEAST WITH THE ANVILS STREAMING SOUTHEAST TO SOUTH AS UPPER
FLOW MORE NORTHERLY. SOME OF THESE STORMS COULD REACH 50K WITH QUITE
UNSTABLE AIRMASS.

PBI TT 073/089 074/090 074 1536353
FLL TT 074/089 076/089 076 1536353
MIA TT 073/090 075/090 075 1536353
APF BB 073/088 074/088 074 1524242=

.MIA...NONE.

In the hours before

Local storm report, Jul 3, 1:52 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
152 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    LIGHTHOUSE POINT          FL   .75 INCH HAIL
07/03/02   BROWARD                        REPORTED BY
SPOTTERS

0252 PM    LIGHTHOUSE POINT          FL   70 MPH TSTM WIND GUST
07/03/02   BROWARD                        TREES DOWN AND CARS
                                          DAMAGEDREPORTED BY SPOTTERS

0305 PM    MIAMI SHORES              FL   .75 INCH HAIL
07/03/02   MIAMI-DADE                     REPORTED BY
NEWS MEDIA

0305 PM    LIGHTHOUSE POINT          FL   1.75 INCH HAIL
07/03/02   BROWARD                        REPORTED BY LAW
                                          ENFORCEMENT

0305 PM    BISCAYNE PARK             FL   .75 INCH HAIL
07/03/02   MIAMI-DADE                     REPORTED BY OFF DUTY NWS
                                          METEOROLOGIS

KOB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:13 AM EDTSpecial Marine WarningMFL62 min
Jul 3, 3:07 PM EDTSevere Thunderstorm WarningMFLMiami-Dade53 min
Jul 3, 3:10 PM EDTSevere Thunderstorm WarningMFLMiami-Dade50 min
Jul 3, 3:15 PM EDTSpecial Marine WarningMFL60 min
Jul 3, 3:22 PM EDTSpecial Marine WarningMFL53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.